Wyoming, 2019

Hail in Wyoming, July 20, 2019

July 20, 2019 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm moved across Albany County near Rock River producing one inch size hail stones.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm moved across Albany County near Rock River producing one inch size hail stones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 20, 2:10 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 20, 2:10 PM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
310 PM MDT Sat Jul 20 2019

.SHORT TERM...(This evening through Sunday)
Issued at 232 PM MDT Sat Jul 20 2019

Latest satellite loop was showing some towering cumulus developing
over the Laramie Range. However, the bulk of the convection is
currently along the Colorado Front Range. The Colorado Front Range
does not appear to be as capped as our forecast area today. Low
clouds have been fairly stout this afternoon due to CINH values
(200-300j/kg) after the passage of the frontal boundary earlier
this morning. Therefore, we are thinking that this convection
developing over the Laramie Range may weaken a bit as it pushes
east into the capped region during the next hour or so. However,
as the afternoon wears on, the cap should begin to weaken
resulting in better upscale growth. The latest HRRR guidance was
showing the convection being delayed from previous runs. This may
be a result of it underdoing the cap. The NAM depicted this cap
being a little stronger today and keeps most of the convection
along the Laramie Range and mostly west of Cheyenne. However,
during the last hour or so, we have seen a bit more thinning of
the clouds which is indicative of the cap trying to erode. SPC
just issued a watch for Laramie county through 11pm, but at this
point we believe that the best threat for this convection will be
between 6pm and 9pm with the main threat being large hail, due to
it being more elevated.

Later tonight we will most likely see low clouds/patchy fog
develop along and east of the Laramie Range, due to copious
amounts of low level moisture in place. In fact, we may have some
dense fog along the foothills and I-80 summit.

Another frontal boundary is progged to move through the area on
Sunday. Tough to say how deep this boundary will be, but the
moisture will continue be quite deep. Therefore, one cannot rule
out more thunderstorm development along the Laramie Range.

.LONG TERM...(Monday night through Friday)
Issued at 257 AM MDT Sat Jul 20 2019

The extended forecast period will be characterized by a typical mid-
July weather pattern across the central Rockies, w/ quasi-zonal flow
aloft on the northern fringe of broad & flat ridging anchored across
the southwestern CONUS. Numerous mid-level disturbances are expected
to traverse the flow, but in general we can anticipate daily chances
for convection across southeast WY and the western NE Panhandle thru
much of the week, mainly in the afternoons & evenings. Any risks for
severe storms will depend on the timing of individual waves, but the
potential will exist for parts of the area next week. Otherwise, the
general outlook features afternoon highs in the 80s (perhaps low 90s
in the Platte River Valley), and light winds each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 139 PM MDT Sat Jul 20 2019

Showers and storms are likely today with MVFR and IFR conditions
at times. Easterly upslope winds will continue to drive moist are
in across the foot hills. Expect fog and low stratus to increase.
Visibility could be poor at times this evening with MVFR to IFR
conditions expected. Gradual clearing is expected late in the taf
period as high pressure builds in late tonight along a secondary
cold front.

&&

.FIRE WEATHER...
Issued at 232 PM MDT Sat Jul 20 2019

Fire weather conditions will be quite minimal this weekend, due
higher daytime humidities. However, if we do receive a lightning
start we may have some potential for gusty northeast winds
resulting in larger spread. Drier conditions are anticipated next
week. This combined with afternoon thunderstorms may result in the
potential for any start to become more explosive.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...CLH
AVIATION...AL
FIRE WEATHER...REC
Hazardous weather outlook, Jul 20, 5:13 AM MST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
613 AM MDT Sat Jul 20 2019

WYZ103-106>108-115>119-211215-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
613 AM MDT Sat Jul 20 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected across southeast Wyoming this
afternoon and evening. A few storms may become severe, with large
hail and damaging winds the primary hazards. Although unlikely, an
isolated brief tornado is also a possibility.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated to widely scattered showers and thunderstorms will be
possible most afternoons and evenings.

.Spotter information statement...

Spotter activation may be needed this afternoon and evening.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-211215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-
613 AM MDT Sat Jul 20 2019

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected across the area
this afternoon and evening. Widespread severe storms are not
expected. However, a couple of stronger storms are possible with
potential for small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated to widely scattered showers and thunderstorms will be
possible most afternoons and evenings.

.Spotter information statement...

Spotter activation is not expected. However, spotters are
encouraged to report significant weather to the National Weather
Service in Cheyenne.

WYZ104-105-109>114-211215-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
613 AM MDT Sat Jul 20 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated to widely scattered showers and thunderstorms will be
possible most afternoons and evenings.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 20, 4:07 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
507 PM MDT Sat Jul 20 2019

WYZ109-110-113-114-202345-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Snowy Range WY-
507 PM MDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 545
PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Saratoga, or 23 miles southeast of Rawlins, moving
northeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Carbon
County.

This includes Interstate 80 in Wyoming between mile markers 234 and
247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4145 10692 4156 10705 4185 10676 4164 10647
TIME...MOT...LOC 2306Z 226DEG 15KT 4155 10690

Lyons
Special weather statement, Jul 20, 4:15 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
515 PM MDT Sat Jul 20 2019

WYZ103>105-109-110-210000-
Shirley Basin WY-North Snowy Range Foothills WY-
North Laramie Range WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-
515 PM MDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON...NORTH
CENTRAL ALBANY AND SOUTHWESTERN CONVERSE COUNTIES UNTIL 600 PM MDT...

At 515 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shirley Basin to 7 miles northeast of
Hanna. Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hanna, Medicine Bow, Battle Mountain, Shirley Basin, Campbell Creek
Campground and Little Medicine School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4214 10660 4238 10629 4244 10614 4243 10608
      4246 10607 4262 10564 4186 10580 4178 10664
TIME...MOT...LOC 2315Z 242DEG 37KT 4233 10629 4196 10648

Lyons
Special weather statement, Jul 20, 4:25 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
525 PM MDT Sat Jul 20 2019

WYZ103-105-210015-
Shirley Basin WY-North Laramie Range WY-
525 PM MDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON...
NORTHWESTERN ALBANY AND SOUTHWESTERN CONVERSE COUNTIES UNTIL 615 PM
MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Little Medicine School, or 27 miles southeast of
Casper, moving northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Boxelder.

LAT...LON 4259 10565 4242 10606 4243 10608 4259 10607
      4276 10589
TIME...MOT...LOC 2325Z 234DEG 9KT 4253 10598

Lyons
Special weather statement, Jul 20, 4:59 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
559 PM MDT Sat Jul 20 2019

WYZ103>105-109-110-114-115-210045-
Shirley Basin WY-North Snowy Range Foothills WY-
North Laramie Range WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Laramie Valley WY-Snowy Range WY-
559 PM MDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON...NORTH
CENTRAL ALBANY AND SOUTHWESTERN CONVERSE COUNTIES UNTIL 645 PM MDT...

At 559 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Shirley Basin to near Bow
River Campground. Movement was northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Medicine Bow, Rock River, Battle Mountain, Bow River Campground,
Campbell Creek Campground, Little Medicine School and Arlington.

This includes Interstate 80 in Wyoming between mile markers 263 and
282.

LAT...LON 4255 10582 4154 10593 4146 10639 4227 10630
TIME...MOT...LOC 2359Z 238DEG 16KT 4223 10624 4157 10632

Lyons

The radar

The Cheyenne radar (KCYS), 119 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Albany

When
July 20, 5:49 PM MST
Where
Albany County, 1.47 mi SSE of Wilcox
Measured
1 in hail
Reported by
Public
Coordinates
41.770, -105.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831407.